Colorado, 2005

Winter Storm in Colorado, December 2 to 3, 2005

December 2 to 3, 2005 · NWS BOU · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 2, 3:50 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 2, 3:50 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MST FRI DEC 2 2005

CORRECTED TO REMOVE OLD PORTION OF LONG TERM DISCUSSION

.SHORT TERM...WILL STAY THE COURSE AT THIS TIME.  MOISTURE HAS BEEN
INCREASING OVER THE STATE AND KGJX AND KFTG RADARS NOW SHOWING
ECHOES OVER THE NORTH CENTRAL MOUNTAINS.  TEMPERATURES AT CRAIG...
KREMMLING IN THE UPPER 30S AND MONUMENT HILL IN THE LOWER 40S ARE
EVIDENCE OF THE WARM ADVECTION THAT HAS BEEN CONTINUING ACROSS
NORTHERN COLORADO OVERNIGHT.  TEMPERATURES IN THE MOUNTAINS OUGHT TO
BEGIN COOLING OVER THE NEXT FEW HOURS DUE TO EVAPORATIVE COOLING AND
THE ONSET OF MORE COLD ADVECTION ALOFT.  WEB CAMS AT THE EISENHOWER
TUNNEL AND VAIL PASS STILL SHOW GOOD VISIBILITY ON THE CONTINENTAL
DIVIDE.  SNOWFALL SHOULD BECOME MORE WIDESPREAD THROUGH THE MORNING
HOURS.  WITH STRONG OROGRAPHICS AND ABUNDANT MOISTURE MOVING INTO
THE STATE...SKI AREAS SHOULD SEE SIGNIFICANT SNOWFALL TODAY AND
TONIGHT.  WEATHER ACROSS THE PLAINS SHOULD BE WARM AND DRY DUE TO
THE STRONG DOWNSLOPING COMPONENT OF THE WESTERLY FLOW ALOFT.  THE
TROUGH AXIS WILL TRAVERSE ACROSS THE STATE LATER TONIGHT...BRINGING
AN EVENTUAL DECREASE TO THE SNOWFALL IN THE MOUNTAINS...AND POSSIBLY
SPREADING SOME LIGHT SNOW ACROSS THE PLAINS.  DYNAMIC FORCING
ASSOCIATED WITH THIS TROUGH IS FAIRLY WEAK DUE TO A LACK OF
CURVATURE IN THE FLOW.  HOWEVER...THERE MAY BE ENOUGH INSTABILITY
FOR A FEW SHOWERS TO DEVELOP.  A SURFACE COLD FRONT MOVING INTO THE
STATE AROUND 06Z MAY ALSO HELP A FEW SHOWERS TO FORM.  WILL BE
CONTINUING THE WINTER STORM WARNING IN THE MOUNTAINS THROUGH TONIGHT.

.LONG TERM...SAT-SUN...MDLS MAINTAIN ZNL FLO ALF ACRS CNTRL RCKYS
BUT PAC NW SHT WV DIVES S OVR RCKYS AND SPREADS NWLY FLO ALF ACRS
CNTRL RCKYS BY END OF PRD.  MDLS DIFFER ON TIMING OF THE TROF AND
UPSTREAM KICKER.  HWVR MDLS ARE IN GUD AGREEMENT IN CONTG TO SPRD
PAC MSTR INTO CNTRL RCKYS.  THIS MSTR COMBINED WITH COOLING ALOFT
WILL CONT TO PRODUCE OROGRAPHIC SNW MTNS THRU PRD.  WNDS AND DEPTH
OF MSTR DECREASES...BUT OROGRAPHIC SNW MDL GIVES 1-3 INCHES OF SNW
EACH 12 HRS OVR MTNS.  THREAT OF SNW ON PLAINS WILL CONT TO BE MUCH
LESS BUT MDLS ARE SUGGESTIVE OF SUM PCPN THERE...BUT WILL CONT TO
KEEP POPS LO.  WILL GENLY COMPROMISE AMONGST MOS TEMP GDNC VALUES
WHICH ARE IN GUD AGREEMENT.

IN EXTENDED PRD...MON-THU...WILL COOL TEMPS THRU MID WEEK TO CONFORM
PCPN MORE TO CURRENT GFS.  IF GFS IS RIGHT THEN HIR POPS MAY BE
NEEDED OVR PLAINS ON TUE NGT INTO WED.  HWVR...FUTURE RUNS OF MDLS
MAY CHNG IN HANDLING OF THIS MID WK UPR TROF.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING N CNTRL MTNS
TODAY AND TONIGHT...ZNS 31..33..34.

&&

KDRBY/GARD
Hazardous weather outlook, Dec 1, 11:19 AM MST, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1119 AM MST THU DEC 01 2005

COZ030>051-021300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1119 AM MST THU DEC 01 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW WILL TAPER OFF A BIT THIS AFTERNOON AND EARLY
EVENING THEN INCREASE AGAIN LATER TONIGHT AND FRIDAY FOR THE
MOUNTAIN REGIONS. ADDITIONAL SNOWFALL THIS AFTERNOON WILL BE 1 TO 2
INCHES...WITH ANOTHER 2 TO 4 INCHES TONIGHT. GUSTY WEST WINDS WILL
CONTINUE OVER THE HIGH MOUNTAIN PASSES WITH GUSTS UP TO 60 MPH AND
BLOWING AND DRIFTING SNOW.

ACROSS LOWER ELEVATIONS...CONDITIONS WILL BE RELATIVELY DRY THROUGH
TONIGHT EXCEPT A FEW SNOW SHOWERS NEAR THE WYOMING BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO NORTHWESTERLY FLOW ALOFT WILL SPREAD PACIFIC MOISTURE INTO
THE CENTRAL ROCKY MOUNTAINS WHICH WILL PRODUCE PERIODS OF SNOW IN
THE COLORADO NORTH CENTRAL MOUNTAINS FROM FRIDAY THROUGH WEDNESDAY.

THE SNOW MAY BECOME HEAVY ON FRIDAY AND FRIDAY NIGHT WITH POSSIBLE
TOTAL ACCUMULATIONS OF 8 TO 16 INCHES.  STRONG AND GUSTY WEST WINDS
AT SUSTAINED SPEEDS OF 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH
WILL PRODUCE AREAS OF BLOWING AND MUCH DRIFTING SNOW.

THERE WILL BE ONLY A SLIGHT CHANCE OF SNOW OVER THE PLAINS FROM
FRIDAY NIGHT THROUGH SUNDAY NIGHT AND AGAIN ON TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/D-L

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 2, 5:00 AM MST to December 3, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Locally heavy snow was reported over parts of the North-Central Mountains. Winter Park recorded 13 inches of new snow while another spotter, 8 miles west of Silver Plume, received 12 inches. Elsewhere, snow amounts ranged from 5 to 10 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482648.